Learn something new every day
More Info... by email
Hypothyroidism and palpitations are not directly linked because hypothyroidism is characterized by a reduction in thyroid activity and corresponds with a slower heart beat unlike hyperthyroidism which increases heart rhythm and can cause palpitations. There appears to be an indirect link between hypothyroidism and palpitations, however. Research shows palpitations can be triggered by medicine prescribed to treat reduced thyroid activity and by mitral valve prolapse, a heart condition commonly acquired by people with long-term hypothyroidism.
People with sluggish thyroid glands that fail to produce enough hormones to properly maintain metabolism or body temperature often take medication containing synthetic thyroid hormones to alleviate the problem. A side effect, however, is that these artificial hormones, such as the commonly prescribed levothyroxine, when taken in large doses over a lengthy period of time, can trigger abnormal heart rhythms or an accelerated heart rate. Levothyroxine is commonly prescribed under the brand names of Levoxyl® and Synthroid®.
When these medications result in the dangerous presence of hypothyroidism and palpitations, the situation can be treated by having a physician reduce the levothyroxine dosage or halt it altogether. Dose reduction is not a short process, however. Finding the right dose may require experimentation and monitoring over several months since each person’s needs vary according to diet and the thyroid gland’s condition.
Since synthetic hormones can remain active in the body for up to four weeks, it may take a month for palpitations linked to medication to subside. If a person decides to cease the intake of synthetic thyroid hormones completely, other therapies can be used to treat hypothyroidism, such as iodine. Too much iodine, however, can lead to hyperthyroidism, an overgrown thyroid, and the return of palpitations. In some cases, it can inhibit the thyroid from functioning at all.
People who suffer from long-term hypothyroidism may casually or coincidentally develop a condition known as mitral valve prolapse, also called irritable heart syndrome. The two conditions are so closely correlated that mitral valve prolapse is often considered a symptom of hypothyroidism. This syndrome occurs when the heart’s mitral valve flops downward and out of place or buckles inward. Mitral valve prolapse can also occur with any malfunction of the thyroid, including hyperthyroidism.
To avoid hypothyroidism and palpitations linked to this disorder, physicians suggest reducing the risk by maintaining proper iodine consumption and moderate protein intake. Hypothyroidism can be caused by both excess protein and insufficient protein, which can be a problem for those practicing either a vegan or vegetarian diet. High amounts of estrogen, including phytoestrogen from soy products, can also precipitate hypothyroidism. Environmental factors, like radiation and toxic chemicals, have also been linked to the development of hypothyroidism and palpitations.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!